Receiving a Prescription
Giving a correctly filled prescription to the wrong customer is a common error in community pharmacies. If this has never happened to you, maybe you're surprised by this fact. But you are more likely to be among the millions of people who have gone home from the pharmacy only to find they have someone else's medicine inside the pharmacy bag.
If you take the prescription sleeping pill Lunesta (eszopiclone) or generics, you may need to take a lower dose according to the US Food and Drug Administration (FDA). A recent study found that the medicine may still be in the body in high enough amounts the morning after taking it to impair activities that require alertness, including driving.
Our organization often hears from consumers who report the quantity of medicine they receive from the pharmacy is less than the amount prescribed by their physician. For example, we recently received a report from a young patient who had dental surgery and received a prescription for the narcotic painkiller Lortab (hydrocodone and acetaminophen). On the prescription the dentist wrote for 24 pills to be dispensed. The patient’s mother had the prescription filled at a local pharmacy. When she returned home she counted only 21 pills. The mother called the pharmacy because she wanted to make sure the pharmacist was aware that a mistake had been made in the count. But the pharmacist became defensive, even suggesting that the woman’s daughter must have taken the pills without her knowledge.
There are more than 600 different prescription and over-the-counter (OTC) medicines that contain acetaminophen (Tylenol). The drug is often found in pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. These medicines are safe and effective when used as directed. However, severe liver damage can occur from taking too much acetaminophen (if you continue to take more than 3,000 to 4,000 mg per day). In most cases, this can happen if you take more than the prescribed or recommended dose of acetaminophen or if you take more than one product containing acetaminophen.
A woman reported an error to us after her child’s doctor sent a prescription to a community pharmacy for her 11-year-old daughter. The prescription was for the laxative Miralax powder (polyethylene glycol 3350). The woman was instructed to give her daughter 3 TEAspoonfuls by mouth mixed with 6 ounces of liquid. This was to be taken once a day for 30 days.
Good catch! A mother picking up a prescription for her son was supposed to receive methylphenidate for attention deficit hyperactivity disorder (ADHD). Instead she was given a cardiac drug intended for another patient. The mother noticed the error because the pharmacist mentioned the medicine was for “chest pains.” It turned out that the two patients had the same name. Before leaving the pharmacy with your prescription, always make sure to verify your name and another identifier, such as your date of birth or address. It’s also important for pharmacists to provide drug information when you pick up your prescriptions. After all, that’s how this error was prevented.
Speed should not be a primary determinant when selecting a community pharmacy. But that's exactly what people seem to want most from their pharmacy – to get in and get out fast when they need a prescription filled.
A doctor prescribed Donnatal (hyoscyamine, atropine, scopolamine, and phenobarbital) for a man who was allergic to one of its ingredients, phenobarbital. Donnatal is used to relax the muscles in the bladder and intestines and to reduce stomach acid. The community pharmacy’s computer system issued a warning about the allergy, but the pharmacist missed seeing the message while entering the prescription into the computer. The doctor also overlooked the allergy even though it was documented in the patient’s chart. The error was discovered by the man while reading the pharmacy provided consumer medication information leaflet, which listed phenobarbital as one of the ingredients. The man did not take the Donnatal.
Our organization received a report from the Food and Drug Administration (FDA) about a mix-up involving a vaginal ring. The mix-up involved two medications that can both be delivered by a vaginal ring. The medication prescribed was NuvaRing (etonogestrel/ethinyl estradiol) but the doctor actually intended to prescribe Estring (estradiol). Vaginal rings release medicine over an extended period of time by inserting a plastic ring shaped device into the vagina (see photo).
Several mix-ups between the medications INVEGA (paliperidone), which is used to treat schizophrenia, and INTUNIV (guanFACINE), used to treat attention deficit hyperactivity disorder (ADHD) have been reported to us.